Alert archive / Kansas / Special Weather Statements in 2011
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Jul 7, 2011, 12:14 AM CDT for 4 counties in Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2011, 12:14 AM CDT (05:14 UTC)
- Expired
- Jul 7, 2011, 1:15 AM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
Counties Grant County, KS, Haskell County, KS, Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 2927 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
404
WWUS83 KDDC 070514
SPSDDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1214 AM CDT THU JUL 7 2011
KSZ075-076-085-086-070615-
GRANT-HASKELL-SEWARD-STEVENS-
1214 AM CDT THU JUL 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR GRANT...HASKELL...SEWARD AND
STEVENS COUNTIES...
AT 1207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF HIGH BASED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING
FROM 7 MILES NORTHEAST OF HICKOK TO 6 MILES NORTH OF
FETERITA...MOVING EAST AT 30 MPH.
WINDS UP TO 55 MPH ARE POSSIBLE WITH THESE STORMS AND VISIBILITIES
WILL BE REDUCED DUE TO BLOWING DUST.
LAT...LON 3699 10155 3738 10149 3774 10136 3773 10066
3699 10067
TIME...MOT...LOC 0511Z 281DEG 28KT 3762 10109 3724 10143
$$
18What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 6, 3:10 PM CDT, 9 hours 4 minutes earlier.
Area forecast discussion, Jul 6, 3:10 PM CDT, 9 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT WED JUL 6 2011 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR THUNDERSTORMS DURING THE PERIOD. WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES HIGH PRESSURE ALOFT EDGING SLOWLY WESTWARD ACROSS THE SOUTH PLAINS INTO THE DESERT SOUTHWEST WHILE GENERAL WESTERLIES ARE SETTLED IN PREDOMINATELY ACROSS THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS. HOWEVER, BASED ON THE 12Z DDC SOUNDING, FLOW ALOFT IS FAIRLY WEAK AT BEST ACROSS THE WESTERN HIGH PLAINS. NEAR THE SURFACE, AMPLE LOW LEVEL MOISTURE IS PRESENT ACROSS ALL OF CENTRAL AND PORTIONS OF WESTERN KANSAS WITH H85 DEWPOINTS AROUND 12C TO 15C. SURFACE LOW PRESSURE IS ANCHORED ACROSS THE OKLAHOMA PANHANDLE AND THE EXTREME NORTHERN TEXAS PANHANDLE WITH AN ATTENDANT FRONTAL BOUNDARY EXTENDING EAST ACROSS NORTHWEST AND NORTH CENTRAL OKLAHOMA. SHORT RANGE MODELS ARE IN FAIR AGREEMENT SHOWING EMBEDDED H5 VORT MAXES CYCLING AROUND THE DESERT SOUTHWEST HIGH ALOFT AND EJECTING EAST OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS TONIGHT AND ON THROUGH THE REMAINDER OF THE PERIOD SETTING THE STAGE FOR THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF WESTERN KANSAS. AMPLE MOISTURE WILL CONTINUE TO ADVECT WEST INTO THE AREA ALONG AND NORTH OF THE FRONTAL BOUNDARY WITH SURFACE DEWPOINTS WELL UP INTO THE UPPER 50S(F) AND 60S(F). AS THE H5 VORT MAXES EJECT EAST ACROSS THE REGION THIS EVENING, PLENTY OF INSTABILITY IN THE UPPER LEVELS COMBINED WITH INCREASED LIFT FROM THE FRONTAL BOUNDARY, NOT TO MENTION THE EASTERLY UPSLOPE FLOW, WILL HELP INITIATE STORM DEVELOPMENT ACROSS PORTIONS OF THE CWA, PARTICULARLY ACROSS NORTHERN PORTIONS OF THE FORECAST AREA. WITH PW VALUES OF AROUND 1.5 INCHES AND INCREASED UPPER LEVEL INSTABILITY (CAPE VALUES IN EXCESS OF 1000J/KG), A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP JUST LEE OF THE ROCKIES IN EASTERN COLORADO LATE THIS AFTERNOON AND EVENING AS A RESULT OF DAYTIME HEATING AND AN EASTERLY UPSLOPE FLOW. THE STORMS ARE THEN EXPECTED TO PROPAGATE EASTWARD INTO WESTERN KANSAS AS AN MCS DURING THE OVERNIGHT HOURS. BY THIS TIME, THE PRIMARY THREAT WILL EVOLVE TO PERIODS OF HEAVY RAINFALL AND DAMAGING WINDS. WILL KEEP LIKELY POPS IN ACROSS OUR NORTHERN ZONES BUT WILL PUSH BACK THE TIMING A BIT AS INCREASED CLOUD COVER TODAY HAS HINDERED HEATING ACROSS MUCH OF THE AREA. WILL STAY WITH LOWER POPS SOUTH. FOR THURSDAY AFTERNOON AND EVENING, AS H5 VORT MAXES CONTINUE TO CIRCULATE THE UPPER LEVEL HIGH IN THE DESERT SOUTHWEST AND EJECT INTO THE WESTERN HIGH PLAINS, THUNDERSTORMS ARE AGAIN LIKELY TO DEVELOP JUST LEE OF THE ROCKIES AND ALONG AND JUST NORTH OF THE FRONTAL BOUNDARY WHICH IS PROGGED TO SINK JUST SOUTH INTO OKLAHOMA AND THE TEXAS PANHANDLE BY THURSDAY AFTERNOON. THE PLACEMENT OF THE FRONTAL BOUNDARY IS STILL UNCERTAIN AND MAY BE DEPENDENT UPON THE RESULTS OF TONIGHT'S CONVECTION. STILL, THE BEST CHANCE FOR THUNDERSTORMS LATE THURSDAY WILL BE ACROSS OUR SOUTH NEAR THE OKLAHOMA BORDER AND ALSO UP ALONG NEAR THE COLORADO BORDER WITH STORMS IN EASTERN COLORADO POSSIBLY DRIFTING INTO FAR WESTERN KANSAS LATE IN THE EVENING. WILL RETAIN PRIMARILY SLIGHT POPS HERE FOR THIS REASON. SOMEWHAT DRIER CONDITIONS ARE EXPECTED ACROSS WESTERN KANSAS FRIDAY AS SURFACE HIGH PRESSURE ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST BEGINS TO INFLUENCE THE REGION. TEMPERATURES ARE EXPECTED TO BE NEAR TO POSSIBLY JUST BELOW SEASONAL THURSDAY AS THE FRONTAL BOUNDARY JUST ACROSS OUR AREA SINKS SOUTH INTO OKLAHOMA AND THE TEXAS PANHANDLE ALLOWING GENERALLY COOLER AIR TO FILTER SOUTH INTO WESTERN KANSAS. THE NAM AND GFS SHOW H85 TEMPERATURES RANGING FROM AROUND 20C NORTH TO THE MID 20S(C) SOUTH. MODEL SOUNDINGS INDICATE DRY LAPSE RATES BELOW H85 BY MID TO LATE AFTERNOON SO EXPECT HIGHS IN THE 80S(F) NORTH TO POSSIBLY THE LOW 90S(F) SOUTH. SLIGHTLY WARMER TEMPERATURES ARE FORECAST FRIDAY AS SURFACE HIGH PRESSURE TO OUR NORTHEAST AND DEEPENING SURFACE LOW PRESSURE JUST TO OUR SOUTHWEST WILL HELP INFLUENCE MORE OF A SOUTHEASTERLY FLOW ACROSS WESTERN KANSAS. LOOK FOR MORE WIDESPREAD 90S(F) TO RETURN TO THE FORECAST AREA BY FRIDAY AFTERNOON. DAYS 3-7... MODELS HAVE CONTINUED THE TREND OF COMING IN DRIER THROUGH THE EXTENDED PERIOD. AS A RESULT OF THIS INCREASING TREND, I HAVE GHOST POPS IN ALL THE POP GRIDS THROUGHOUT MY PERIOD WHICH BEGINS 00Z SATURDAY. UPPER LEVEL FLOW IS EXPECTED TO REMAIN WESTERLY TO SOUTHWESTERLY THIS WEEKEND AND MORE SOUTHWESTERLY NEXT WEEK AS AN UPPER LEVEL TROUGH ACROSS THE PACIFIC NORTHWEST DEEPENS. AN UPPER LEVEL RIDGE WILL PLANT ITSELF ACROSS OKLAHOMA AND KANSAS WHICH WILL EFFECTIVELY SQUASH THUNDERSTORM CHANCES, PARTICULARLY EAST. CONVECTION IS EXPECTED TO FIRE ACROSS THE HIGHER TERRAIN OF COLORADO ALONG THE SO CALLED 'RING OF FIRE' HOWEVER, IT LOOKS LIKE SW KANSAS WILL JUST BE OUT OF REACH AND TO THE SOUTHEAST OF THE MID LEVEL RIDGE EDGE. 850 HPA TEMPERATURES WILL HOVER AROUND 30 DEG C WHICH WILL SUPPORT SURFACE TEMPERATURES OF AROUND 100 DEG F. THE ECMWF HAS A MID LEVEL PERTURBATION WITH A SUBTROPICAL LOW HEADING NORTH FROM TEXAS. AS A RESULT, THE MODEL SPINS UP A SURFACE LOW ACROSS SOUTHEASTERN COLORADO. THIS COULD RESULT IN THE FORMATION OF A FRONT OR SLIGHTLY COOLER TEMPERATURES ARE POSSIBLE TUESDAY/WEDNESDAY OF NEXT WEEK. THIS IS SHORT LIVED AS DOWNSLOPE WINDS FORM AGAIN BY THE END OF NEXT WEEK. WE'RE GOING TO HAVE TO WATCH FOR A SYNOPTIC PATTERN CHANGE TOWARDS THE MIDDLE PORTION OF JULY. THE ECMWF AND ECMWF ENSEMBLES WANT TO DIG AN UPPER LEVEL TROUGH ACROSS THE PACIFIC NORTHWEST WHICH WOULD FAVOR STRONGER SOUTHWESTERLY PATTERN ALOFT ACROSS KANSAS. THIS TYPE OF FLOW PATTERN COULD SET UP SHOP FOR MORE DOWNSLOPING VIA SOUTHWESTERLY WINDS THROUGH THE LOW LEVELS. RAW EC MODEL OUTPUT WOULD SUGGEST SURFACE HIGHS AROUND 104-108F FOR SOUTHWEST KANSAS AROUND JULY 14TH/15TH WHICH IS POSSIBLE GIVEN THE 30+ DEG C 850 TEMPERATURES AND FORECAST EC SOUNDINGS SHOWING A WELL MIXED COLUMN. NOT READY TO COMMIT TO SUCH A SOLUTION GIVEN LARGE UNCERTAINTIES BUT WEEK TWO IS LOOKING HOT. BIG SHOCK. HAVE INCREASED TEMPERATURES BUT ARE STILL WITH COORDINATION AS A RESULT. && .AVIATION... VFR CIGS EXPECTED THROUGH THIS AFTERNOON WITH A MODERATE SOUTHEASTERLY WIND (10-15 KNOTS). A MESOSCALE CONVECTIVE COMPLEX WILL MOVE ACROSS THE INTERSTATE 70 CORRIDOR TOWARDS MIDNIGHT TONIGHT. FIRST IMPACTED WILL BE HAYS, THEN GARDEN CITY, AND FINALLY DODGE CITY THROUGH THE OVERNIGHT HOURS. THE MCS SHOULD CLEAR THE AREA BY EARLY MORNING. LOCAL AREAS OF MVFR TO IFR ARE POSSIBLE IN AND NEAR THUNDERSTORMS ALONG WITH GUSTY OUTFLOW WINDS. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 88 67 92 / 50 20 20 0 GCK 65 87 65 92 / 50 20 20 0 EHA 67 87 67 96 / 30 20 30 0 LBL 67 89 67 96 / 30 20 30 0 HYS 65 85 65 90 / 70 40 10 0 P28 70 90 70 95 / 60 30 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN32/36/36
Hazardous weather outlook, Jul 6, 5:25 AM CDT, 18 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 525 AM CDT WED JUL 6 2011 KSZ030-031-043>046-061>066-074>081-084>090-071030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 525 AM CDT WED JUL 6 2011 /425 AM MDT WED JUL 6 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG A REMNANT OUTFLOW BOUNDARY FROM AN EARLY MORNING THUNDERSTORM CLUSTER OVER CENTRAL KANSAS. STORMS WILL MOST LIKELY FIRST DEVELOP IN A CORRIDOR FROM NEAR SCOTT CITY TO NESS CITY TO SAINT JOHN AFTER 4 PM CDT. THUNDERSTORM ACTIVITY WILL INCREASE IN COVERAGE ALONG AND NORTH OF THE ARKANSAS RIVER DURING THE EVENING HOURS WITH THUNDERSTORMS ALSO DEVELOPING OVER EASTERN COLORADO AND MOVING INTO FAR WESTERN KANSAS IN MOIST UPSLOPE FLOW. ADEQUATE DEEP LAYER WIND SHEAR AND AVAILABLE MOISTURE AND INSTABILITY WILL SUPPORT SEVERE STORMS CAPABLE OF LARGE HAIL UP TO GOLFBALL SIZE AND WIND GUSTS GREATER THAN 60 MPH IN THE STRONGEST STORMS. DURING THE LATE EVENING AND OVERNIGHT HOURS...THE THREAT WILL TRANSITION TO HEAVY RAINFALL AND PERHAPS SOME LOCALIZED AREAL FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL LIKELY REDEVELOP LATE IN THE DAY THURSDAY ALONG THE KANSAS-OKLAHOMA BORDER AND ALSO ACROSS EASTERN COLORADO. STORMS THAT DEVELOP OVER EASTERN COLORADO WILL LIKELY MOVE EAST INTO FAR WEST-CENTRAL OR SOUTHWEST KANSAS DURING THE MID TO LATE EVENING HOURS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED AFTER 4 PM CDT ACROSS MOST OF THE AREA ESPECIALLY NORTH OF THE ARKANSAS RIVER. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Jul 6, 10:56 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
956 PM MDT WED JUL 6 2011
KSZ061-070445-
HAMILTON-
956 PM MDT WED JUL 6 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY...
AT 953 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF HOLLY...OR 9 MILES NORTHWEST OF
COOLIDGE...MOVING NORTHEAST AT 30 MPH.
WINDS AROUND 55 MPH ARE POSSIBLE WITH AN OUTFLOW BOUNDARY FROM THIS
STORM AS IT CROSSES NORTHWESTERN HAMILTON COUNTY.
LAT...LON 3821 10205 3826 10205 3827 10204 3827 10197
3827 10159 3826 10159 3793 10204 3793 10205
3816 10206
TIME...MOT...LOC 0356Z 236DEG 28KT 3817 10206
18Special weather statement, Jul 7, 12:14 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1214 AM CDT THU JUL 7 2011
KSZ075-076-085-086-070615-
GRANT-HASKELL-SEWARD-STEVENS-
1214 AM CDT THU JUL 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR GRANT...HASKELL...SEWARD AND
STEVENS COUNTIES...
AT 1207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF HIGH BASED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING
FROM 7 MILES NORTHEAST OF HICKOK TO 6 MILES NORTH OF
FETERITA...MOVING EAST AT 30 MPH.
WINDS UP TO 55 MPH ARE POSSIBLE WITH THESE STORMS AND VISIBILITIES
WILL BE REDUCED DUE TO BLOWING DUST.
LAT...LON 3699 10155 3738 10149 3774 10136 3773 10066
3699 10067
TIME...MOT...LOC 0511Z 281DEG 28KT 3762 10109 3724 10143
18The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 10:56 PM CDT | Special Weather Statement | DDC | Hamilton | 49 min |
| Jul 7, 12:38 AM CDT | Special Weather Statement | DDC | Scott | 67 min |
Nearby
Special Weather Statements in Kansas, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.